Browse

You are looking at 1 - 2 of 2 items for :

  • Iatrogenic disorder x
  • Refine by Access: All content x
Clear All
Open access

Mawson Wang, Benjamin Jonker, Louise Killen, Yvonne Bogum, Ann McCormack, and Ramy H Bishay

Summary

Cushing’s disease is a rare disorder characterised by excessive cortisol production as a consequence of a corticotroph pituitary tumour. While the primary treatment is surgical resection, post-operative radiation therapy may be used in cases of ongoing inadequate hormonal control or residual or progressive structural disease. Despite improved outcomes, radiotherapy for pituitary tumours is associated with hypopituitarism, visual deficits and, rarely, secondary malignancies. We describe an unusual case of a 67-year-old female with presumed Cushing’s disease diagnosed at the age of 37, treated with transsphenoidal resection of a pituitary tumour with post-operative external beam radiotherapy (EBRT), ketoconazole for steroidogenesis inhibition, and finally bilateral adrenalectomy for refractory disease. She presented 30 years after her treatment with a witnessed generalised tonic-clonic seizure. Radiological investigations confirmed an extracranial mass infiltrating through the temporal bone and into brain parenchyma. Due to recurrent generalised seizures, the patient was intubated and commenced on dexamethasone and anti-epileptic therapy. Resection of the tumour revealed a high-grade osteoblastic osteosarcoma. Unfortunately, the patient deteriorated in intensive care and suffered a fatal cardiac arrest following a likely aspiration event. We describe the risk factors, prevalence and treatment of radiation-induced osteosarcoma, an exceedingly rare and late complication of pituitary irradiation. To our knowledge, this is the longest reported latency period between pituitary irradiation and the development of an osteosarcoma of the skull.

Learning points:

  • Cushing’s disease is treated with transsphenoidal resection as first-line therapy, with radiotherapy used in cases of incomplete resection, disease recurrence or persistent hypercortisolism.

  • The most common long-term adverse outcome of pituitary tumour irradiation is hypopituitarism occurring in 30–60% of patients at 10 years, and less commonly, vision loss and oculomotor nerve palsies, radiation-induced brain tumours and sarcomas.

  • Currently proposed characteristics of radiation-induced osteosarcomas include: the finding of a different histological type to the primary tumour, has developed within or adjacent to the path of the radiation beam, and a latency period of at least 3 years.

  • Treatment of osteosarcoma of the skull include complete surgical excision, followed by systemic chemotherapy and/or radiotherapy.

  • Overall prognosis in radiation-induced sarcoma of bone is poor.

  • Newer techniques such as stereotactic radiosurgery may reduce the incidence of radiation-induced malignancies.

Open access

Arshpreet Kaur and Stephen J Winters

Summary

Drugs that inhibit the sodium-glucose co-transporter-2 (SGLT2) are an exciting novel, insulin-independent treatment for diabetes that block glucose reabsorption from the proximal tubules of the kidney, leading to increased glucose excretion and lower blood glucose levels. Inhibition of SGLT2 activity also reduces sodium reabsorption, which together with glycosuria produces a mild diuretic effect with the potential for dehydration and hyperkalemia. We report on a 60-year-old man with uncontrolled type 2 diabetes treated with insulin, glimepiride, metformin and canagliflozin, who was admitted with altered mental status after a syncopal episode. He had a 1-week history of ingestion of Tums for heartburn followed by poor appetite and lethargy. Laboratory work-up showed acute kidney injury, diabetic ketoacidosis (DKA), and parathyroid hormone-independent severe hypercalcemia of 17.4 mg/dl. DKA resolved with insulin treatment, and saline hydration led to improvement in hypercalcemia and renal function over 48 h, but was accompanied by a rapid increase in the serum sodium concentration from 129 to 162 mmol/l despite changing fluids to 0.45% saline. Urine studies were consistent with osmotic diuresis. Hypernatremia was slowly corrected with hypotonic fluids, with improvement in his mental status over the next 2 days. This is the first report of hypercalcemia associated with the use of a SLGT2 inhibitor. Although the exact mechanism is unknown, canagliflozin may predispose to hypercalcemia in patients ingesting excessive calcium because of dehydration from osmotic diuresis, with reduced calcium excretion and possible increased intestinal calcium absorption. Saline therapy and osmotic diuresis may lead to hypernatremia from electrolyte-free water loss.

Learning points

  • Canagliflozin, an SGLT2 inhibitor, may cause hypercalcemia in susceptible patients.

  • Although the exact mechanisms are unknown, dehydration from osmotic diuresis and increased intestinal calcium absorption play a role.

  • Close monitoring of serum calcium levels is recommended in patients treated with SGLT2 inhibitors who are elderly, have established hypercalcemia, or take oral calcium supplements.

  • Saline therapy and osmotic diuresis may lead to hypernatremia from electrolyte-free water loss in susceptible patients.